Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS Northern Indiana

April 20, 2000Van Wert County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Apr 20, 2000, 5:40 PM EDT for Van Wert County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 20, 2000, 5:40 PM EDT (21:40 UTC)
Expired
Apr 20, 2000, 6:30 PM EDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 112 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:00 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 202142
SVRFWA
OHC161-202230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 PM EDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN WERT COUNTY IN OHIO

* UNTIL 630 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF OHIO CITY...OR ABOUT 10
  MILES SOUTHEAST OF BERNE...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  OHIO CITY
  ELGIN
  VAN WERT
  VENEDOCIA
  MIDDLE POINT
  DELPHOS

THIS IS A DANGEROUS STORM. SEEK SHELTER IMMEDIATELY!

TORNADO WATCH #187 IS IN EFFECT UNTIL 800 PM EDT FOR NORTHWEST OHIO.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4058 8495 4046 8477 4100 8411 4116 8436

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:30 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 20, 4:30 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 PM EST THU APR 20 2000

FCST CHALLENGE IS SVR WX POTENTIAL FOR EVENING HOURS.

LATEST SFC ANALYSIS INDICATED LOW PRES CNTR OVR NE IL.  WRMFNT EXTD
EWRD ACRS NRN IN INTO OH.  CDFNT EXTD S FM THE LOW TO WRN TN...THEN
SW INTO LA.  88D LOOP INDICATED TSRA OVR MUCH OF CWFA...WITH
STRONGEST STORMS OVR SERN COUNTIES OF CWFA.  TSRA HAVE BEEN
INTENSIFYING OVR S CNTRL SXNS OF CWFA IN WARM SECTOR...WHERE LAPS
DATA INDICATES GOOD INSTABILITY.

MODELS IN DECENT AGREEMENT WITH TRACKING SFC LOW ACRS NRN IN INTO
NW OH OVERNIGHT...WHILE DRAGGING CDFNT ACRS RGN.  LOW LVL
CONVERGENCE...COUPLED WITH PVA AND DIFLUENCE ALOFT WL CONT TO
PRODUCE TSRA EARLY TONIGHT...WITH WND PROFILE STILL INDICATING
POTENTIAL FOR SOME SEVERE WEATHER.  WATCH WL RMN IN EFFECT
FOR ERN IN AND NW OH COUNTIES...SO WL USE AN EVENING PD THESE
AREAS.  5H LOW WL CONT EWRD ON FRI...WITH ETA AND AVN LOOKING TO
HAVE BEST HANDLING OF 5H LOW GIVEN RUN TO RUN CONSISTENCY...
THOUGH ALL MODELS HAVE TRENDED DEEPER WITH LOW.  WITH DEEP CYCLONIC
FLOW AND PLENTY OF LEFT OVR MOISTURE...WL NEED POPS ON FRI.  WL OPT
FOR AREAS OF LIGHT RAIN FOR WRN SXNS AND WL USE LIKELY WORDING
ELSEWHERE.  WITH RDGING AND DRIER AIR WORKING IN...EXPECT CLEARING
FRI NIGHT...THEN MOSTLY SUNNY SKIES ON SAT.

TURNING TOWARD THE EXTENDED...TIMING DIFFERENCES EXIST WITH
SHORTWAVE PROGGED TO DROP ACRS RGN SAT NIGHT OR SUN.  AVN HAS BEEN
A BIT STRONGER WITH THIS FEATURE PAST FEW RUNS...WITH 12Z ETA AND
NGM RUNS NOW TRENDING TOWARD STRONGER SOLUTION.  STILLS LOOKS AS IF
ONLY MID LVL MOISTURE WILL BE PRESENT...SO WL JUST OPT FOR CLOUDS
FOR SAT NIGHT 4AND SUN.  WITH HI PRES RDG OVR RGN MON AND TUE...WL
CONT WITH DRY FCST.

.IWX...TORNADO WATCH UNTIL 00Z FOR ERN IN AND NW OH COUNTIES.

BARJENBRUCH

In the hours before

Local storm report, Apr 20, 2:56 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
156 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0116 PM    WOLCOTTVILLE              IN   .75 INCH HAIL
04/20/00   NOBLE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

N
Local storm report, Apr 20, 2:57 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
157 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0116 PM    2 W SOUTH MILFORD         IN   .75 INCH HAIL
04/20/00   LAGRANGE                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

N
Local storm report, Apr 20, 3:15 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
215 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION...m.

0209 PM    SOMERSET                  MI   .75 INCH HAIL
04/20/00   HILLSDALE                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

N
Local storm report, Apr 20, 3:18 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
218 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    ST JOE                    IN   WIND DAMAGE
04/20/00   DEKALB                         TREES DOWN
                                          REPORTED BY
                                          PUBLIC.

N
Special weather statement, Apr 20, 3:20 PM EDT, 2 hours 20 minutes before
INZ006-008-015>017-022>024-202030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
220 PM EST THU APR 20 2000

THE TORNADO WATCH FOR THE FOLLOWING INDIANA COUNTIES HAS BEEN
CANCELLED...

LAGRANGE...NOBLE...KOSCIUSKO...WHITLEY...FULTON...CASS...MIAMI AND
WABASH

ADDITIONAL SHOWERS AND THUNDERSTORMS CAN STILL BE ANTICIPATED THIS
AFTERNOON...BUT THE TORNADO THREAT APPEARS TO HAVE DIMINISHED.
Local storm report, Apr 20, 3:46 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
246 PM EST THU APR 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    2 S CHALMERS              IN   TORNADO
04/20/00   WHITE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1115 AM    BROOKSTON                 IN   1.75 INCH HAIL
04/20/00   WHITE

1115 AM    REYNOLDS                  IN   .75 INCH HAIL
04/20/00   WHITE

1122 AM    1 N BROOKSTON             IN   .75 INCH HAIL
04/20/00   WHITE

1122 AM    BROOKSTON                 IN   1 INCH HAIL
04/20/00   WHITE

1148 AM    SOUTH BEND                IN   1.5 INCH HAIL
04/20/00   ST.JOSEPH

1150 AM    MISHAWAKA                 IN   .75 INCH HAIL
04/20/00   ST.JOSEPH

1150 AM    SOUTH BEND                IN   .75 INCH HAIL
04/20/00   ST.JOSEPH

1156 AM    OSCEOLA                   IN   1 INCH HAIL
04/20/00   ST.JOSEPH

1156 AM    1 N (EKM)ELKHART MUNI ARP IN   1 INCH HAIL
04/20/00   ELKHART                        REPORTED BY HAM RADIO
                                          OPERATOR.

1156 AM    MISHAWAKA                 IN   1 INCH HAIL
04/20/00   ST.JOSEPH                      REPORTED BY STORM
                                          SPOTTER.

1230 PM    SILVER LAKE               IN   .88 INCH HAIL
04/20/00   KOSCIUSKO                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1243 PM    WINONA LAKE               IN   .88 INCH HAIL
04/20/00   KOSCIUSKO                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1245 PM    6 S NORTH WEBSTER         IN   .88 INCH HAIL
04/20/00   KOSCIUSKO

1253 PM    WOLFLAKE                  IN   1.75 INCH HAIL
04/20/00   NOBLE

1253 PM    5 W SILVER LAKE           IN   .88 INCH HAIL
04/20/00   KOSCIUSKO                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0116 PM    2 W SOUTH MILFORD         IN   .75 INCH HAIL
04/20/00   LAGRANGE                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0116 PM    WOLCOTTVILLE              IN   .75 INCH HAIL
04/20/00   NOBLE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0126 PM    KENDALLVILLE              IN   .75 INCH HAIL
04/20/00   NOBLE                          REPORTED BY HAM RADIO
                                          OPERATOR.

0126 PM    MONTGOMERY                MI   .75 INCH HAIL
04/20/00   HILLSDALE                      REPORTED BY HAM RADIO
                                          OPERATOR.

0145 PM    ST JOE                    IN   WIND DAMAGE
04/20/00   DEKALB                         REPORTED BY
                                          PUBLIC.
TREES DOWN.

0209 PM    SOMERSET                  MI   .75 INCH HAIL
04/20/00   HILLSDALE                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

N

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 11:40 AM EDTSevere Thunderstorm WarningIWXHenry, Putnam50 min
Apr 20, 5:50 PM EDTSevere Thunderstorm WarningIWXAllen50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.